Is Levothyroxine making me anxious?

I had a partial thyroidectomy in February due to a large benign nodule & told by endocrinologist I can live sufficiently with half thyroid & no medication required. I see a private doctor is london and she put me on 25mcg levothyroxine after looking at my blood results. I felt great for first 10 weeks & then went downhill feeling tired, really irritable etc. Went back & she said my reverse t3 is high so I'm probably not converting well so has included combined t4/t3 novothyral which is half tablet (75 dose) every other day along with Levo every other day.

In the last week I have become so anxious I feel like I'm buzzing inside and my legs feel odd now & then as though they will give way & numb which I think is anxiety. I only received the new tablets yesterday and have taken one dose but feel scared to increase medication in case it makes me worse! Does anyone have any advice? I also have hashimotos.

T4 - 80 (59-154)

TSH - 2.24 (0.27-4.2)

Free thyroxine - 14.8 (12-22)

Free T3 - 4.2 (3.1-6.8)

Reverse T3 - 24 (10-24)

Thyroglobulin antibodies - 525 (0-115)

Peroxidase antibodies- 11.4 (0-34)

B12 - 475 (197-771). Folate - 2.4 (>2.9). Ferritin - 69 (13-150). Vitamin D - 68 (50-200)

7 Replies

oldestnewest
  • You need another dose increase (pref of T3 so RT3 doesn't increase) so that your free T3 rises into the top quarter of the ranges - BUT - it has to be done gradualy. Also your folate is under range and B12 not stellar, so you need to supplement those in order to make your throid hormones work. You also have high TG antibodies so sometimes your thyroid will dump large amounts of hormone into the blood making you feel overmedicated, while the rest of the time you'll feel hypo. Going gluten-free can help with that. I belive that high TG is quite common in people who have nodules. Ferritin could also be higher (>70) as could vit D (>95).

  • Thank you for the advice I am supplementing again as soon as I get them up & stop they go back down again!

  • I'm not sure your endo knows what she's doing. Firstly, she shouldn't have left you on a less-than-starter dose for so long. She should have retested after six weeks and increased your dose. Good idea to add in the T4/T3, but you can't do it every other day, that won't help. If you're going to take T3, it has to be a steady, daily dose, not 10 one day, and nothing the next.

    And, you don't seem to have a problem converting, you're just under-medicated, because both Frees are low. But, if you did have a conversion problem, adding in more T4 is not the right thing to do! Yes, your rT3 is on the high side, but it could be for various other reasons, not just because of unconverted T4. It's perfectly natural to have some rT3 in the system.

    So, if she does want you to alternate something - though goodness knows why! - she should have given you the novothyral every day, and alternated the 25 levo. She's just playing a guessing game with you, there!

  • Thanks greygoose. My endo says I shouldn't be taking any meds at all as my levels are normal! I see a private doctor who prescribes bio identical hormones for another condition and she said I should start thyroxine due to my symptoms & I feel she is scared to over medicate knowing my endo is not going to be happy. She only sees me every 3 months which is a long time between appointments. If I go to my own GP she will just say my levels are in range so not worth trying that!

    I'm scared to increase the dose as hate feeling light headed, anxious & this weird feeling in my legs and just wonder if I should stop it all & go back to my body using what it has left with half a thyroid but putting up with the symptoms or try the increase myself and see how it goes. It's horrible being left in this position!

    I'm taking my son to Florida in a couple of weeks & will need to feel well to get through all that!

  • But you have high antibodies, and your TSH is too high, even on the dose you're on, so you're obviously not normal! If I were you, I would drop the levo, and slowly increase the novothyral, starting by taking a 3/4 tablet every day, if you can cut it up that small. Take that for six weeks, and then get retested. If you start to feel over-medicated, you can always drop down again, no harm done. But, light-headed and anxious are under-medication symptoms, too.

  • Will it help reduce antibodies by taking medication? I'm so worried the other half will grow so really want to do anything to avoid going through it again! I will give that a try & see how I get on. I just don't understand why the endo doesn't want me to take anything

  • No, levo won't have any effect on the antibodies, unless you take enough to suppress your TSH.

    I very much doubt your thyroid will grow again. Taking the hormone won't make it grow again. Nor will the antibodies. And, even if it does, there's nothing to say it will have another nodule.

    The endo doesn't want you to take anything because he doesn't know enough about thyroid. What he wants is for you just to go away and leave him alone! He's too scared to make a decision to treat, because he doesn't have enough understanding of thyroid to know how you will react to it.

You may also like...